Hail, McDonough
- When
- May 24, 1:50 PM CST
- Where
- McDonough County, 1 mi S of Macomb
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.450, -90.667
pea to penny size hail
Daytime heating combined with an upper level disturbance and initiated scattered thunderstorms in a moist atmosphere. Two storms pulsed severe and produced marginally severe hail and winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Daytime heating combined with an upper level disturbance and initiated scattered thunderstorms in a moist atmosphere. Two storms pulsed severe and produced marginally severe hail and winds. By late afternoon additional thunderstorms developed ahead of a cold front moving through eastern Iowa and northern Illinois. Two additional storms pulsed severe and produced marginally severe hail and winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 11:38 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1238 PM CDT WED MAY 24 2006 .SYNOPSIS... A DRY SLOT IS MOVING EAST THROUGH WESTERN IOWA EARLY THIS AFTERNOON. THIS IS APPROACHING AREAS THAT HAVE WARMED INTO THE MID 80S...AND HAVE DEWPOINTS IN THE UPPER 60S TO AROUND 70 OVER EASTERN IOWA. CONVECTION IS EXPECTED TO FORM QUICKLY FROM MID TO LATE AFTERNOON...AND SHOULD BE SEVERE RAPIDLY AFTER FORMING. SUPERCELLS SHOULD FORM INTO A SQUALL LINE AND MOVE EAST ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY EARLY IN THE SUPERCELL STORMS...AND AGAIN WITH BOWING SEGMENTS IN THE SQUALL LINE. && .SHORT TERM...TONIGHT THROUGH AND THURSDAY... THUNDERSTORMS WILL END FROM WEST TO EAST BY MID EVENING...AS WINDS TURN TO THE WEST. TOMORROW...THE UPPER LOW WILL SWEEP SOUTHEAST...AND BRING SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. DUE TO HIGH DEWPOINTS IN THE UPPER 50S TO LOWER 60S...SOME OF THESE THUNDERSTORMS COULD PRODUCE ISOLATED HEAVY RAINS. .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY... DUE TO THE SEVERE WEATHER THREAT IN THE SHORT TERM...NO CHANGES HAVE BEEN MADE THE FORECAST DAYS 3 THROUGH 7. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...TORNADO WATCH TIL 01Z FOR HANCOCK AND MCDONOUGH. MO...TORNADO WATCH TIL 01Z FOR NORTHEAST MISSOURI. && ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 950 AM CDT WED MAY 24 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 950 AM CDT WED MAY 24 2006 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON...AND CONTINUE THROUGH MID EVENING AS A COLD FRONT SWEEPS THROUGH THE REGION. WE EXPECT MOSTLY SUNNY SKIES THIS MORNING AND EARLY AFTERNOON...WITH TEMPERATURES WARMING QUICKLY INTO THE MID 80S. MOISTURE INCREASING AHEAD OF THE FRONT INDICATED BY DEWPOINTS CLIMBING INTO THE MID AND UPPER 60S... COMBINED WITH HEATING WILL FUEL SEVERE THUNDERSTORMS BY MID AFTERNOON. INITIAL STORM DEVELOPMENT IS EXCEPTED TO OCCUR IN EASTERN IOWA AND NORTHEAST MISSOURI BY MID AFTERNOON GENERALLY FROM SOUTHWEST OF DUBUQUE...TO IOWA CITY...AND TO WEST OF MEMPHIS MISSOURI. THESE FIRST STORMS MAY BE SUPER CELLULAR IN NATURE...AND EVOLVE INTO A SUBSTANTIAL SQUALL LINE THAT WILL MOVE EAST AND IMPACT THE REST OF THE AREA THROUGH LATE AFTERNOON AND EVENING. THE STORMS SHOULD EXIT THE FORECAST AREA AFTER 9 PM. IF TEMPERATURES WARM INTO THE MID 80S...CURRENT INDICATIONS SUGGEST THAT SOME OF THE STORMS MAY BE ABLE TO PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH WITH POTENTIALLY ISOLATED SPEEDS EVEN HIGHER THAN 80 MPH. HAIL UP TO THE SIZE OF GOLF BALLS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED...SHORT LIVED TORNADOES MAY OCCUR ALONG THE FRONT...OR OTHER TYPE OF BOUNDARIES THAT MAY FORM ACROSS THE AREA. IF SURFACE WINDS ARE STRONG AND REMAIN SOUTHEASTERLY AHEAD OF THE FRONT...STRONGER AND LONGER LIVED TORNADOES WOULD BE POSSIBLE. A SECONDARY THREAT WILL BE IN THE FORM OF LOCALLY HEAVY RAINFALL OF AN INCH OR TWO BY THURSDAY MORNING IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A MODERATE RISK OF SEVERE WEATHER TODAY AND TONIGHT. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS. A CONFERENCE CALL FOR EMERGENCY MANAGERS AND COUNTY OFFICIALS WILL BE CONDUCTED AT NOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOOKING AHEAD AT MEMORIAL DAY WEEKEND...VERY WARM TEMPERATURES IN THE MID TO UPPER 80S WILL BUILD ACROSS THE REGION. THERE IS ALSO A CHANCE OF STRONG THUNDERSTORM COMPLEXES TO DEVELOP AND MOVE ALONG THE NORTHERN EDGE OF THIS WARM DOME OF AIR ACROSS THE NORTHERN PLAINS...PORTIONS OF MINNESOTA AND NORTHERN IOWA. LATEST THINKING IS OUR AREA WOULD BE AT RISK OF BEING IMPACTED BY SOME OF THIS THUNDERSTORM ACTIVITY LATE FRIDAY NIGHT...AND AGAIN ON SATURDAY. STAY TUNED FOR FURTHER FORECASTS AND UPDATES CONCERNING THUNDERSTORM POTENTIAL FOR THE UPCOMING HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. KUHL/ERVIN
The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
pea to penny size hail
A spotter reported mainly pea size hail with a few dime size stones.
numerous reports of trees down on the east side of Macomb from law enforcement.
penny to nickel size hail
A spotter reported dime size hail.
2 minute duration
Estimated 60 mph winds
about a 4 minute duration.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512547, 5512554, 5512556, 5512548, 5512549, 5512555, 5512550, 5512551, 5512552, 5512553.